After starting treatment with Dilantin, withdrawal symptoms may occur if you stop taking the medication abruptly. While the drug is not addicting, stopping it too quickly can cause seizures to worsen. To help prevent Dilantin withdrawal, your healthcare provider may recommend that you wean yourself off of the medicine slowly.
An Introduction to Dilantin Withdrawal
Dilantin® (phenytoin) is a prescription medication used to control partial seizures in people with epilepsy. As with most medications for seizures, stopping Dilantin is not recommended without your healthcare provider's approval. Stopping Dilantin quickly is also not recommended. Although Dilantin is not addicting and is not likely to be abused, stopping it too quickly can cause seizures to worsen.
Dilantin Withdrawal Symptoms
The most significant Dilantin withdrawal symptom is a seizure. Suddenly stopping Dilantin can increase your risk of seizures (even if you have never had a seizure before). These seizures can be especially severe and very difficult to control.
Limiting Dilantin Withdrawal
In most cases, your healthcare provider will suggest that you wean yourself off of Dilantin slowly to avoid seizures or other Dilantin withdrawal symptoms. Even if you are switching to another epilepsy medication, your healthcare provider may still recommend stopping Dilantin slowly. The exact way in which your healthcare provider suggests you stop taking Dilantin will vary depending on your Dilantin dosage, how long you have been taking Dilantin, and whether you are starting a new seizure medication.
If you stop taking Dilantin before you have reached an effective dose of your new medication (or if your new medication does not work for you), you are still at risk of seizures. Be sure to talk with your healthcare provider before stopping Dilantin. Also, let your healthcare provider know if you notice any bothersome symptoms after stopping the medication.